Nebraska, 2011

Hail in Nebraska, May 24, 2011

May 24, 2011 · NWS CYS · 1 event in 1 county or zone

A late afternoon thunderstorm dropped half dollar sized hail southwest of Hemingford.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A late afternoon thunderstorm dropped half dollar sized hail southwest of Hemingford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 24, 2:20 PM MST, 2 hours earlier.

Area forecast discussion, May 24, 2:20 PM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
320 PM MDT TUE MAY 24 2011

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
CYCLONIC NE FLOW WILL BE OVER THE CWA TONIGHT AS AN UPPER LOW
MOVES FORM EASTERN CO INTO CENTRAL KS. SHOWERS AND EVENING
THUNDERSTORMS WILL CONTINUE ACROSS THE FORECAST AREA AND SOME
SMALL HAIL IS POSSIBLE WITH THE STRONGER STORMS. HEAVY RAIN WILL
ALSO OCCUR WITH THE STORMS EAST OF THE LARAMIE RANGE THIS AFTERNOON
AND IN THE SOUTHERN NEBRASKA PANHANDLE THIS EVENING. AN UPPER RIDGE
WILL MOVE OVER THE STATE WEDNESDAY WITH NORTHWEST FLOW ALOFT. LI/S
WILL BE POSITIVE TO SLIGHTLY NEGATIVE...SO ANY THUNDERSTORMS THAT
FORM WILL BE WEAK. SHOWERS WILL DEVELOP BY LATE MORNING AND
CONTINUE THROUGH WEDNESDAY AFTERNOON. WEDNESDAY NIGHT WILL BE DRY
AS THE UPPER RIDGE AXIS MOVES OVER THE CWA. ON THURSDAY...SOUTHWEST
FLOW WILL DEVELOP ALOFT AS ANOTHER UPPER LOW MOVES ACROSS WRN MT.
DIVERGENT FLOW WILL BE ALOFT OVER THE CWA WITH PLENTY OF MID AND
LOW LEVEL MOISTURE OVER THE AREA. LI/S WILL BE FROM -1 TO -3 OVER
THE WY PORTION OF THE CWA WITH CAPES AROUND 200 TO 400 J/KG.
THUNDERSTORMS WILL DEVELOP THURSDAY AFTERNOON AND EVENING...MAINLY
EAST OF THE LARAMIE RANGE IN THE WY PORTION OF THE CWA. SEVERE
STORMS DO NOT APPEAR LIKELY AT THIS TIME AND THE AREA WILL LIKELY
REMAIN CAPPED WITH LIMITED AMOUNT OF ENERGY TO BREAK THE CAP.
SMALL HAIL AND HEAVY RAIN WILL OCCUR WITH THE STRONGER STORMS.
HIGH TEMPERATURES WILL BE AROUND 4 TO 7 DEGREES BELOW NORMAL
WEDNESDAY AND THURSDAY.

.LONG TERM...FRIDAY THROUGH TUESDAY
12Z MODELS GENERALLY CONSISTENT WITH THE PROGRESSIVE UPPER LEVEL
PATTERN...DESPITE SOME DIFFERENCES IN POSITION AND STRENGTH OF
THE TROUGHS AFFECTING THE CWA. UPPER LOW CENTERED OVER EAST AND
CENTRAL MONTANA FRIDAY MORNING WITH NEGATIVELY-TILTED TROUGH AXIS
LIFTING NORTHEAST INTO THE DAKOTAS DURING AFTERNOON WITH DRIER
WESTERLY LOW AND MID LEVEL FLOW IN ITS WAKE. HIGH TEMPERATURES
FRIDAY WILL BE A FEW DEGREES COOLER THAN NORMAL. TIGHT PACKING
OF THE LOW AND MID HEIGHT CONTOURS AND 700 MB WINDS APPROACHING
50 KT WILL RESULT IN WINDY CONDITIONS OVER AND WEST OF THE
LARAMIE RANGE WITH SUSTAINED/GUSTS JUST BELOW HIGH WIND CRITERIA.
THE NEXT EASTERN PACIFIC UPPER LOW DROPS SOUTHEAST INTO THE
NORTHERN GREAT BASIN SATURDAY WITH THE FLOW ALOFT BACKING TO THE
SOUTHWEST. THIS WILL OPEN THE DOOR FOR SHORTWAVE ENERGY AND
MOISTURE TO RETURN TO THE CWA WITH SCATTERED SHOWERS/TSTORMS...
WHICH WILL CONTINUE THROUGH MONDAY AS THE THE UPPER TROUGH
BECOMES NEGATIVELY TILTED LIFTING NORTHEAST ACROSS WYOMING AND
COLORADO. DESPITE THE MARGINAL INSTABILITY...SEVERE WEATHER IS
NOT OUT OF THE QUESTION GIVEN THE IMPRESSIVE DYNAMICS WITH THIS
SYSTEM...AND WILL NEED TO BE WATCHED OVER THE NEXT FEW DAYS.
HIGH TEMPERATURES THIS WEEKEND INTO EARLY NEXT WEEK WILL
AVERAGE ABOVE NORMAL WITH 60S AND 70S FOR LOWER ELEVATIONS AND
40S AND 50S IN THE MOUNTAINS. THIS WARMER TEMPERATURES WILL
ACCELERATE THE SPRING SNOW MELT OVER THE SNOWY AND SIERRA
MADRE RANGES...ESPECIALLY FOR ELEVATIONS FROM 9000 FEET AND BELOW.

&&

.AVIATION...18Z TAF ISSUANCE
SCATTERED SHOWERS AND ISOLATED TSTORMS WILL SPREAD NORTH ACROSS THE
REGION AND BECOME MORE NUMEROUS THIS AFTERNOON. SOME OF THE STORMS
MAY PRODUCE HEAVY RAIN...GUSTY WINDS AND SMALL HAIL EAST OF THE LARAMIE
RANGE THROUGH EARLY THIS EVENING. THERE WILL BE MVFR TO LOCAL IFR
CONDITIONS WITH THE SHOWERS AND THE MOUNTAINS WILL BE OBSCURED.
OCCASIONAL LIGHT RAIN OR SHOWERS WILL CONTINUE FOR THE NEBRASKA
PANHANDLE THROUGH THE OVERNIGHT HOURS...AND DIMINISH OVER SOUTHEAST
WYOMING. ALSO...CEILINGS WILL LOWER TO IFR WITH PREVAILING MVFR
VISIBILITIES ACROSS THE PANHANDLE.

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS AT THIS TIME WITH FIRE DANGER IN THE LOW
CATEGORY...AS WELL AS RECENT AND PREDICTED PRECIPITATION OVER THE
DISTRICTS.

&&

.HYDROLOGY...
THE COMBINATION OF SNOW MELT AND ADDITIONAL RAINFALL WILL RESULT IN
RISES IN MANY OF THE RIVERS AND STREAMS FROM THE SIERRA MADRE AND
SNOWY RANGES. SOME OF THE RIVERS WILL RISE ABOVE ACTION STAGE AND
APPROACH FLOOD STAGE THROUGH THE END OF THE WEEK...INCLUDING THE
UPPER NORTH PLATTE AT SARATOGA. RAINFALL TOTALS THROUGH WEDNESDAY
WILL RANGE FROM A QUARTER INCH OVER CARBON COUNTY TO AS MUCH AS
TWO INCHES OVER THE WESTERN NEBRASKA PANHANDLE. A FLASH FLOOD WATCH
REMAINS IN EFFECT UNTIL NOON WEDNESDAY FOR THE WESTERN PANHANDLE.
THE FLOOD WARNING REMAINS IN EFFECT FOR THE LITTLE SNAKE RIVER IN
SOUTHWEST CARBON COUNTY DUE TO THE SNOW MELT...WITH A FLOOD WATCH
IN EFFECT FOR CENTRAL CARBON COUNTY FROM THIS EVENING THROUGH
EARLY FRIDAY EVENING. MILDER TEMPERATURES WITH ISOLATED SHOWERS/TSTORMS
WILL RETURN TO THE CWA THURSDAY THROUGH MONDAY. SNOW MELT WILL
CONTINUE THROUGH THE WEEKEND...KEEPING MANY RIVERS AND STREAMS AT
OR ABOVE BANKFULL. THE FLOOD WARNING CONTINUES FOR THE NORTH
PLATTE RIVER FROM HENRY TO MITCHELL.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FLOOD WATCH FROM 6 PM TUESDAY TO 8 PM FRIDAY FOR WYZ109-WYZ113.
NE...FLASH FLOOD WATCH UNTIL NOON WEDNESDAY FOR NEZ002-NEZ003-NEZ019-
     NEZ020-NEZ021-NEZ054-NEZ055-NEZ095-NEZ096.

&&

SHORT TERM/FIRE WEATHER...KMD
LONG TERM/AVIATION/HYDROLOGY...JAMSKI
Hazardous weather outlook, May 24, 9:30 AM MST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1030 AM MDT TUE MAY 24 2011

WYZ101>119-251115-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1030 AM MDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

MOUNTAIN SNOWMELT COMBINED WITH THE PERIODS OF RAINFALL MAY
PRODUCE SOME FLOODING IN PORTIONS OF CENTRAL CARBON COUNTY MAINLY
AROUND SARATOGA AND SINCLAIR. THEREFORE...A FLOOD WATCH REMAINS IN
EFFECT FOR THAT AREA.

ISOLATED THUNDERSTORMS WILL ALSO OCCUR THIS AFTERNOON...BUT THE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.  HOWEVER...SOME OF THE
STRONGER STORMS MAY CONTAIN SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY AFTERNOON AND EVENING.
MORE FLOODING IS EXPECTED ALONG THE LITTLE SNAKE RIVER NEAR SAVERY
AND BAGGS. IN ADDITION...FLOODING WILL PERSIST AT SARATOGA ON THE
UPPER NORTH PLATTE THROUGH THE WEEK DUE TO MOUNTAIN SNOWMELT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-251115-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1030 AM MDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE NEBRASKA PANHANDLE
UNTIL EARLY WEDNESDAY AFTERNOON. SEE THE LATEST FLASH FLOOD WATCH
FOR FURTHER DETAILS.

SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS
AFTERNOON AND EVENING.  THE THUNDERSTORMS ARE NOT EXPECTED TO BE
SEVERE...HOWEVER SMALL HAIL AND BRIEF HEAVY RAIN ARE LIKELY WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY AFTERNOON AND EVENING.
FLOODING WILL ALSO CONTINUE ON THE NORTH PLATTE RIVER DUE TO
RELEASES FROM UPSTREAM RESERVOIRS AND ADDITIONAL RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, May 24, 12:16 PM MST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
116 PM MDT TUE MAY 24 2011

WYZ106-107-117-118-242030-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-
INCLUDING THE CITIES OF...BORDEAUX...GLENDO...WHEATLAND...
CHUGWATER...GUERNSEY...HORSE CREEK...HARRIMAN...WHITAKER...
CHEYENNE
116 PM MDT TUE MAY 24 2011

SHOWERS AND SOME THUNDERSTORMS WILL CONTINUE TO MOVE TO THE NORTH
IN NORTHERN LARAMIE COUNTY AND SOUTHERN PLATTE COUNTY. THESE
STORMS WILL PRODUCE BRIEF PERIODS OF HEAVY RAIN AND SMALL HAIL.

AT THIS TIME NO SEVERE WEATHER IS EXPECTED.
Special weather statement, May 24, 12:47 PM MST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
147 PM MDT TUE MAY 24 2011

WYZ106-107-242015-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-EAST PLATTE
COUNTY WY-
147 PM MDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PLATTE COUNTY UNTIL 215
PM MDT...

AT 142 PM MDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM NEAR
BORDEAUX...OR 9 MILES SOUTH OF WHEATLAND.  THIS STORM WAS NEARLY
STATIONARY.

SEVERAL REPORTS OF FUNNEL CLOUDS HAVE BEEN REPORTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WHEATLAND...
  BORDEAUX...
  I-25 EXIT 78...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 65 AND
83.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GRIFFITH
Special weather statement, May 24, 1:49 PM MST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
249 PM MDT TUE MAY 24 2011

WYZ102-107-108-242130-
EAST PLATTE COUNTY WY-GOSHEN COUNTY WY-NIOBRARA COUNTY WY-
249 PM MDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN PLATTE...
SOUTHERN NIOBRARA AND EXTREME NORTHWESTERN GOSHEN COUNTIES UNTIL 330
PM MDT...

AT 246 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LUSK...MOVING SOUTHWEST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH VERY HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MANVILLE...
  KEELINE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TJT
Special weather statement, May 24, 2:01 PM MST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
301 PM MDT TUE MAY 24 2011

NEZ096-WYZ108-242145-
GOSHEN COUNTY WY-SOUTH SIOUX NE-
301 PM MDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIOUX AND CENTRAL
GOSHEN COUNTIES UNTIL 345 PM MDT...

AT 258 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF TORRINGTON...MOVING SOUTHWEST AT
5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TORRINGTON...
  LINGLE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TJT
Special weather statement, May 24, 2:31 PM MST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
331 PM MDT TUE MAY 24 2011

WYZ102-107-108-242215-
EAST PLATTE COUNTY WY-GOSHEN COUNTY WY-NIOBRARA COUNTY WY-
331 PM MDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PLATTE...SOUTHERN
NIOBRARA AND NORTHWESTERN GOSHEN COUNTIES UNTIL 415 PM MDT...

AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RAWHIDE BUTTES...OR 9 MILES SOUTH OF LUSK...
MOVING SOUTHWEST AT 7 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RAWHIDE BUTTES...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TJT
Special weather statement, May 24, 2:42 PM MST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
342 PM MDT TUE MAY 24 2011

WYZ108-242230-
GOSHEN COUNTY WY-
342 PM MDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOSHEN COUNTY UNTIL 430
PM MDT...

AT 341 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TORRINGTON...MOVING WEST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LINGLE...
  VETERAN...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TJT

The radar

The Cheyenne radar (KCYS), 185 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Box Butte

When
May 24, 4:20 PM MST to 4:22 PM MST
Where
Box Butte County, 5.35 mi SW of Hemingford
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
42.270, -103.150

Half dollar sized hail broke windows.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354997.